Virginia, 2013

Heavy Snow in Virginia, March 24 to 25, 2013

March 24 to 25, 2013 · NWS RNK · 14 events in 14 counties and zones

A complicated winter storm affected the region March 24-25 with a variety of precipitation types. S.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A complicated winter storm affected the region March 24-25 with a variety of precipitation types. A strong surface and upper level system developed over the central U.S. with a secondary low forming over the southeast, and both systems tracked northeast. Snow, sleet and rain fell across much of the area with storm total liquid equivalents ranging from 0.25 to 1.00 by 7 AM on the 25th. Snowfall reports ranged from about 3 to 6 inches with a few reports up to 8 inches over parts of the central and northern half of the CWA transitioning to all rain over far southside Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 6:50 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 24, 6:50 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 AM EDT SUN MAR 24 2013

.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL IMPACT THE AREA TODAY WITH A VARIETY
OF PRECIPITATION TYPES THROUGHOUT THE MID-ATLANTIC REGION...
FAVORING MORE SNOW AS YOU HEAD NORTH INTO THE VIRGINIAS...AND MORE
RAIN AS YOU HEAD SOUTH INTO THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 500 AM EDT SUNDAY...

A STRONG LATE SEASON WINTER STORM WILL DEVELOP OVER THE REGION
TODAY. LOTS OF THINGS ARE GOING ON SURFACE AND ALOFT THAT MAKE
THIS FORECAST FAR FROM PERFECT. CONFIDENCE IS HIGH FOR MEASURABLE
PRECIPITATION...BUT LOW ON THE EXACT P-TYPE AT ANY GIVEN TIME
THROUGH THE DAY...MARCH MADNESS YOU MIGHT SAY. AS A RESULT...THIS
P-TYPE UNCERTAINTY WILL HAVE A HUGE IMPACT ON ACCUMULATIONS OF
WINTRY PRECIP.

ON THE WEATHER MAP...STRONG UPPER LEVEL CYCLONE WAS MOVING EAST
BOUND ACROSS THE CENTRAL CONUS WITH SURFACE LOW PRESSURE FORMING
IN THE VCNTY OF THE UPPER LOW...AND A SECONDARY LOW FORMING OVER
THE GULF COAST STATES. THIS DOUBLE BARREL LOW WILL ADVANCE NORTH
AND EAST THROUGHOUT THE DAY...ONE LOW MOVING INTO THE TENNESSEE AND
LOWER OHIO VALLEYS AND THE OTHER MOVING NORTHEAST FROM THE GULF
COAST AND EMERGING OVER THE WESTERN ATLANTIC LATER THIS
AFTERNOON. THIS MILLER B SCENARIO SCREAMS MIXED WINTRY PRECIP FOR
MOST OF OUR CWA...FAVORING MORE SNOW FROM THE ROANOKE VALLEY
NORTHWARD...AND MORE RAIN FROM SOUTHSIDE INTO THE CAROLINAS. IN
BETWEEN THERE WILL BE A HODGE PODGE OF PRECIP...WITH MIXED
RAIN...SLEET...AND SNOW.

CLEAR SKIES FOR MUCH OF LAST NIGHT ALLOWED THE BOUNDARY LAYER TO
COOL CONSIDERABLY. AS SUCH THE BOUNDARY LAYER WETBULB IS COLD
ENOUGH FOR SNOW. THE BATTLE ZONE HOWEVER WILL BE TAKING PLACE OVHD
WITH A WARM NOSE ALOFT COURTESY OF THE ADVANCING AREA OF LOW
PRESSURE FROM THE TN/OH VALLEYS. THE SURFACE LOW THAT WILL BE
MOVING NORTHEAST ALONG THE SOUTHEAST COAST WILL WORK TO COUNTER
THIS WARM LAYER...CAUSING THICKNESSES TO LOWER. BUFR SOUNDINGS
WARM MUCH OF THE SOUTHWESTERN CWA...TN VALLEY SIDE...ENOUGH FOR
PRIMARILY RAIN. 85H TEMPS OF +2 TO +4 SHOULD MELT THE SNOW AS IT
IT FALLS THROUGH THIS WARM LAYER. ON THE EAST SIDE OF THE
MTNS...PARTICULARLY NORTH OF NC/VA BORDER...THE WARM NOSE IS MUCH
SHALLOWER...AROUND +1 DEG C. AS SUCH...THIS LAYER COULD EASILY BE
COOLED BACK TO FREEZING WITH HEAVIER INTENSITY PRECIPITATION OR
FROM EASTERLY UPSLOPE COOLING.

ATTM CONFIDENT THE CWA RECEIVES AT LEAST A HALF INCH OF LIQUID
EQUIVALENT QPF...WITH SLIGHTLY HIGHER AMOUNTS ALONG THE BLUE
RIDGE WHERE EASTERLY UPSLOPE WILL AID IN PRECIPITATION EFFICIENCY.
SKEWED MOST OF THIS LIQUID INTO THE SNOW/SLEET FORM FROM THE
ROANOKE VALLEY NORTHWARD INTO THE HIGHLANDS...AND MORE INTO THE
SLEET/RAIN FORM FARTHER SOUTH AND EAST. SINCE IT IS LATE
MARCH...AND THE BOUNDARY LAYER WILL WARM SOME JUST FROM SOLAR
INSOLATION THROUGH THE CLOUDS...LIMITED THE ACCUMULATION AT
ELEVATIONS BELOW 2000 FEET TO AROUND 5:1 RATIO...AND SKEWED THE
RATIO CLOSER TO A 10:1 AS YOU HEAD NORTH INTO THE HIGHLANDS OF VA
AND WV. IF THIS PANS OUT AS FORECAST...SHOULD SEE 4 TO 8 INCHES OF
SNOW IN THE HIGHER ELEVATIONS ALONG AND NORTH OF INTERSTATE 64.
AND 2 TO 4 INCHES IN THE LOWER ELEVATIONS...INCLUDING THE ROANOKE
VALLEY...NEW RIVER VALLEY...AND ALONG THE FOOTHILLS OF THE BLUE
RIDGE...INCLUDING LYNCHBURG. ONCE YOU GET TO FAR AWAY FROM THE
MTNS INTO THE PIEDMONT...THE GROUND WILL LIKELY BE TOO WARM TO
SUPPORT MUCH IN THE WAY OF ACCUMULATION IN SPITE OF ANY WINTRY
PRECIP.

GOING FORWARD...WILL MAINTAIN WINTER STORM WARNINGS FOR THE
HIGHLANDS OF VA INTO WV. WINTER WEATHER ADVISORIES ARE NOW IN
EFFECT AS FAR EAST AS LYNCHBURG...AND AS FAR SOUTHWEST AS THE NEW
RIVER VALLEY. A WINTER STORM WATCH WILL REMAIN IN EFFECT FOR THE
HIGH COUNTRY OF NORTH CAROLINA FOR RAIN CHANGING BACK TO SNOW
LATER TONIGHT AND INTO THE DAY MONDAY. AS THE UPPER LOW BEGINS TO
CROSS THE MOUNTAINS TONIGHT IT WILL BEGIN TO PHASE WITH THE
SECONDARY LOW ALONG THE COAST. DYNAMIC COOLING ALOFT WILL THEN
CRUSH THE WARM NOSE ALLOWING FOR ANY LINGERING PRECIPITATION TO
CHANGE BACK OVER TO SNOW.

TIMING OF THE EVENT ENCOMPASSES MOST OF TODAY...STARTING IN THE
MOUNTAINS OF NC EARLY THIS MORNING...AND MOVING QUICKLY
NORTHEAST...REACHING ROANOKE AND LYNCHBURG BY 10AM.
STRONGEST LIFT OCCURS FROM ABOUT 10AM TO 4PM...SUGGESTING THE
HEAVIEST PRECIPITATION WILL OCCUR IN ABOUT A 6 HOUR WINDOW. AFTER
4PM...DRY SLOT ALOFT WILL RESULT IN PRECIPITATION TAPERING
OFF...POSSIBLY ENDING. THERE WILL MOST LIKELY BE A BREAK IN THE
ACTIVITY BEFORE MORE PRECIPITATION ARRIVES OVERNIGHT ASSOCIATED
WITH THE UPPER LOW AS IT CROSSES THE MOUNTAINS.

TEMPERATURES TODAY ARE NOT GOING ANYWHERE. THE HIGH TEMPERATURE
TODAY WILL MOST LIKELY BE WHATEVER IT WAS BEFORE THE
PRECIPITATION STARTS. AFTER THAT IT WILL DROP CLOSER TO THE
WETBULB WHICH IS BETWEEN 29 AND 33...AND THEN REMAIN THERE
THROUGHOUT THE DAY. TEMPERATURES TONIGHT WILL BE MUCH THE
SAME...TRENDING COOLER ONCE THE UPPER LOW CROSSES THE MOUNTAINS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 AM EDT SUNDAY...

COASTAL LOW PRESSURE CENTER WILL DEEPEN OFF THE VIRGINIA COASTLINE
MONDAY MORNING AND MOVES NORTHEAST INTO THE ATLANTIC OCEAN INTO
TUESDAY. ONGOING MILLER B WINTER STORM WILL TRANSITION TO UPSLOPE
SNOW EVENT WITH CLOSED LOW AT H5 ENHANCING SNOW SHOWERS. PLAYED HIGH
TEMPERATURES CLOSED TO THE COOL ADJECE ON MONDAY...KEEPING HIGHS IN
THE 30S IN THE MOUNTAINS WITH CLOUDS AND SNOW. PLAYED LOW
TEMPERATURES MONDAY NIGHT FROM THE MID 20S IN THE MOUNTAINS TO
AROUND 30 DEGREES IN THE SOUTHEAST. SOME MODERATION IN TEMPERATURES
EXPECTED TUESDAY BUT HELD READINGS CLOSER TO COOLER ADJMET GUIDANCE
WITH SNOW SHOWERS. UPSLOPE SNOW SHOWERS...GRADUALLY WEAKENING WILL
CONTINUE THROUGH WEDNESDAY ACROSS SE WEST VA...WITH THE HIGHEST
AMOUNTS ACROSS WESTERN GREENBRIER. ADDITIONAL SNOW AMOUNTS FROM
MONDAY INTO TUESDAY AFTERNOON WILL VARY FROM AROUND 1 INCH TO NEAR 6
INCHES IN THE NORTHWEST GREENBRIER COUNTY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
AS OF 335 PM EDT SATURDAY...

SNOW SHOWERS AND FLURRIES WILL TAPE OFF INTO THURSDAY AFTERNOON
ACROSS SE WEST VA...WITH ANY ACCUMULATIONS LIGHT AT THIS POINT. HIGH
PRESSURE SETTLES OVERHEAD FRIDAY MORNING WITH SOME VERY COLD LOW
TEMPS. THE IMPRESSIVE GYRE RESPONSIBLE FOR THIS POTENTIALLY
HISTORICALLY COLD MARCH FINALLY MOVES A BIT INTO THE HIGHER
LATITUDES FROM HALIFAX...WHICH WILL ALLOW SOME RIDGING AND WARMER
AIR TO ARRIVE NEXT WEEKEND. SATURDAY COULD PRESENT A CHANCE FOR
SHOWERS.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 800 AM EDT SUNDAY...

QUICKLY DETERIORATING CONDITIONS THIS MORNING WITH LOWERING
CIGS/VSBYS. VERY QUICKLY BETWEEN 12Z/8AM AND 15Z/11AM SUNDAY...A
MIX OF SNOW...SLEET...FREEZING RAIN AND ASSOCIATED MVFR CIGS/VSBYS
WILL ARRIVE...SPREADING ACROSS THE REGION FROM SOUTHWEST TO
NORTHEAST. AS THE DAY PROGRESSES...MOST AREAS WILL SEE CONDITIONS
LOWER THROUGHOUT THE MVFR WINDOW WITH SOME POCKETS OF IFR BY
21Z/5PM.

AS THE LOW PASSES THROUGH SUNDAY NIGHT...COLDER AIR ALOFT WILL
CAUSE ANY LINGERING MIXED PRECIP TO CHANGE TO ALL SNOW...CIGS
LOWERING TO IFR AND REMAINING THERE UNTIL MONDAY. FOR SUNDAY NIGHT
INTO MONDAY LOOK FOR POOR FLYING CONDITIONS ACROSS MUCH OF THE
MID ATLANTIC REGION. THERE WILL BE SOME IMPROVEMENTS EAST OF THE
MTNS MONDAY AFTERNOON...ALTHOUGH ANOTHER STRONG UPPER DISTURBANCE
WILL BRING A POTENTIAL FOR LOWER CIGS AND SNOW MONDAY NIGHT INTO
EARLY TUESDAY. MEANWHILE THE MOUNTAINS SHOULD STAY MOSTLY IFR
THROUGH MIDWEEK...WITH BCB/ROA FLUCTUATING INTO VFR/MVFR AT TIMES.
ALSO...WINDS BEHIND THE SYSTEM FOR LATE MONDAY INTO TUESDAY WILL
BR STRONG FROM THE NORTHWEST.

BY WEDNESDAY...MOST TAF SITES OUTSIDE OF THE BLF/LWB AREA WILL BE
VFR WITH HIGH PRESSURE BUILDING IN THURSDAY TO GRADUALLY CLEAR OUT
BLF/LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EDT MONDAY FOR VAZ011-013-
     014-017>019-022>024-032>035-045.
     WINTER STORM WARNING FROM NOON TODAY TO 2 PM EDT TUESDAY FOR
     VAZ020.
NC...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
     FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EDT MONDAY FOR WVZ043-044.
     WINTER STORM WARNING FROM NOON TODAY TO 2 PM EDT TUESDAY FOR
     WVZ045.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, Mar 24, 5:30 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN MAR 24 2013

VAZ020-WVZ045-251030-
BATH-GREENBRIER-
630 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-014-017>019-022>024-032>035-045-WVZ043-044-251030-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-SUMMERS-MONROE-
630 AM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ046-047-251030-
APPOMATTOX-BUCKINGHAM-
630 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX IS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX IS POSSIBLE EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043-044-058-059-251030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
630 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX OF RAIN...SLEET AND SNOW IS POSSIBLE TODAY.
SOME LIGHT ACCUMULATIONS OF SLEET AND SNOW POSSIBLE...BUT
MAINLY NORTH OF MARTINSVILLE AND NORTH OF DANVILLE INTO
THE STATE OF VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-251030-
ASHE-WATAUGA-
630 AM EDT SUN MAR 24 2013

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

RAIN TODAY...MIXING WITH SLEET OR SNOW AT TIMES. COLDER AIR
ARRIVES TONIGHT...CHANGING ANY MIXED PRECIPITATION TO ALL
SNOW...WITH SEVERAL INCHES OF SNOW POSSIBLE MONDAY INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH FOR ACCUMULATING SNOW MONDAY AND TUESDAY.

WINTER STORM WATCH ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ007-009-010-012-015-016-WVZ042-251030-
ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-MERCER-
630 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX OF RAIN...SLEET AND SNOW IS POSSIBLE TODAY.
SOME LIGHT ACCUMULATIONS OF SLEET AND SNOW POSSIBLE...BUT
MAINLY EAST OF INTERSTATE 77 AND NORTH OF INTERSTATE 81.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE WINTRY PRECIPITATION IS EXPECTED MONDAY AND TUESDAY.
A WINTER WEATHER ADVISORY MAY BE NEEDED FOR PARTS OF THE
AREA FOR BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 24, 8:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             BALDWIN                 36.35N  81.53W
03/24/2013  M1.5 INCH        ASHE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RNK1300927

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Floyd

When
March 24, 8:30 AM EST to 8:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Snowfall ranged from about 3 to 5 inches across the county.

Heavy Snow, Craig

When
March 24, 8:30 AM EST to 8:00 PM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Snowfall ranged from about 4 to 4.5 inches across the county.

Heavy Snow, Franklin

When
March 24, 9:00 AM EST to March 25, 5:00 AM EST
Where
Franklin forecast zone
Reported by
Broadcast Media
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches in the county.

Heavy Snow, Botetourt

When
March 24, 9:00 AM EST to March 25, 6:00 AM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

From 4 to 6 inches of snow fell across the county.

Heavy Snow, Roanoke

When
March 24, 9:00 AM EST to March 25, 4:45 AM EST
Where
Roanoke forecast zone
Reported by
Storm Chaser
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 7 inches, including 6.3 inches reported near Cave Spring.

Heavy Snow, Campbell

When
March 24, 9:40 AM EST to March 25, 5:30 AM EST
Where
Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Storm total snowfall ranged from under an inch in the far eastern sections to over 6 inches in the western parts of the county.

Heavy Snow, Alleghany

When
March 24, 10:00 AM EST to March 25, 10:00 AM EST
Where
Alleghany forecast zone
Reported by
COOP Observer
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall ranged from about 5 to 6 inches across the county.

Heavy Snow, Rockbridge

When
March 24, 10:00 AM EST to March 25, 7:00 AM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

From 3 to 6 inches of snow fell across the county.

Heavy Snow, Bedford

When
March 24, 10:00 AM EST to March 25, 6:00 AM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 3 to almost 8 inches in various parts of the county.

Heavy Snow, Amherst

When
March 24, 10:00 AM EST to March 25, 7:00 AM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 5 to 7 inches across the county.

Heavy Snow, Montgomery

When
March 24, 10:00 AM EST to March 25, 6:30 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 4 to 5 inches over most of the county.

Heavy Snow, Appomattox

When
March 24, 11:00 AM EST to March 25, 6:30 AM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Storm total snowfall was generally 4 to 5 inches over most of the county.

Heavy Snow, Bath

When
March 24, 11:55 AM EST to March 25, 6:55 AM EST
Where
Bath forecast zone
Reported by
Public
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Storm total snowfall was 6 to 8 inches.

Heavy Snow, Buckingham

When
March 24, 12:45 PM EST to March 25, 10:00 AM EST
Where
Buckingham forecast zone
Reported by
COOP Observer
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall accumulated to between 3 and 6 inches across the county. Buckingham reported 4.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441103, 441104, 441107, 441108, 443040, 441114, 441106, 441109, 441112, 441113, 441115, 441116, 441098, 443041.